Drought, Hockley
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Hockley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.608, -102.343 (the zone’s center; the record gives no point)
Drought levels generally remained the same throughout the month of November despite the dry season being upon the region. Most counties remained anywhere between severe (D2) to exceptional (D4) drought conditions.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Drought levels generally remained the same throughout the month of November despite the dry season being upon the region. Most counties remained anywhere between severe (D2) to exceptional (D4) drought conditions. Lamb County dropped from severe (D2) to moderate (D1) conditions.
Temperatures in November saw a reversal from previous months and were below averages by several degrees. Lubbock's monthly average was 1.3 degrees below normal while Childress was 2.3 degrees below normal. Temperatures remained below freezing for 80 continuous hours or more for many locations on the South Plains. This was mainly due to a significant winter storm that affected the region from the 22nd through 24th. This winter storm resulted in a large swath of sleet, freezing rain, and snow. Areas across the southwestern Texas panhandle into the northwestern South Plains saw the highest snowfall totals. A maximum of 10.5 inches was reported at Happy (Swisher County). Between one tenth and three tenths of an inch of ice was reported from the southern South Plains through the Southern Rolling Plains. Similar to drought levels, Keetch-Byram Drought Index values were nearly unchanged. Values between 400 and 500 were observed on the South Plains with 500 to 600 over the Rolling Plains.
All locations across the South Plains and Rolling Plains have now experienced a killing frost. No significant wildfires were reported despite most vegetation in a dormant state. Harvesting was nearly complete with estimates of nearly a 30% reduction of crops from the 10-year average.
Economic losses due to drought through November since the drought began were estimated near $3.0 billion.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Oct 31, 10:43 PM CST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1143 PM CDT THU OCT 31 2013 .AVIATION... VFR CONDITIONS WILL CONTINUE. LIGHT SOUTHWEST WINDS WILL VEER NORTHWESTERLY OVERNIGHT AND INCREASE TO AROUND 15 KNOTS SHORTLY AFTER 12Z AS A FRONTAL BOUNDARY MOVES THROUGH BOTH TERMINALS. AN APPRECIABLE SURFACE PRESSURE GRADIENT WILL KEEP NORTHERLY WINDS BREEZY THROUGHOUT THE AFTERNOON...BEFORE SPEEDS DECREASE TO 10 KNOTS OR BELOW BY EARLY FRIDAY EVENING UNDERNEATH A SURFACE RIDGE. && PREV DISCUSSION... /ISSUED 245 PM CDT THU OCT 31 2013/ SHORT TERM... PLEASANT FALL CONDITIONS ARE EXPECTED THROUGH FRIDAY. MAIN UPPER LEVEL LOW WHICH BROUGHT RAINFALL LAST NIGHT IS PUSHING EAST ACROSS THE HEARTLAND. A MINOR DISTURBANCE IS ROTATING AROUND THE BACK SIDE OF THIS MAIN FEATURE WITH RIDGING APPROACHING LATE FRIDAY NIGHT. WINDS SHOULD CONTINUE TO DIMINISH THROUGH LATE AFTERNOON AND TURN MORE SOUTHWESTERLY THIS EVENING. HOWEVER...THE AFOREMENTIONED DISTURBANCE WILL DRIVE A COLD FRONTAL BOUNDARY THROUGH DURING THE MORNING HOURS THOUGH IT LOOKS TO HAVE ONLY MINIMAL EFFECTS ON HIGHS FRIDAY AFTERNOON. LONG TERM... UPPER LOW APPROXIMATELY 600 MILES WEST SOUTHWEST FROM SAN DIEGO WILL OPEN UP AND WEAKEN BY THE TIME IT REACHES WEST TEXAS ON SUNDAY. BOTH THE GFS AND ECMWF BRING A 90-100KT UPPER LEVEL SUB TROPICAL JET NEAR THE AREA ALTHOUGH IN SLIGHTLY DIFFERENT LOCATIONS. SURFACE LEE TROUGHING WILL DEVELOP AHEAD OF THIS FEATURE WELL BACK INTO NEW MEXICO. THERE MAY ONLY BE A BRIEF OPPORTUNITY FOR RAIN SHOWERS ON SUNDAY EVENING WITH LITTLE CHANCE AT MOISTURE RETURN. TOP DOWN MOISTENING WOULD HAVE TO OCCUR DURING THE DAY ON SUNDAY WITH THE GFS NOTABLY FASTER THAN THE ECMWF/NAM MODELS. HIGHER UNCERTAINTY ARISES WITH TROUGHING NEXT WEEK. DEEP SOUTHWEST FLOW WILL DEVELOP AHEAD OF A TROUGH DIGGING INTO THE CENTRAL ROCKIES. AS THE PREVIOUS SHIFT NOTED...WE MAY END UP IN THE DRY SLOT OF THIS SYSTEM LEAVING MUCH OF THE AREA DRY WITH ONLY SLIGHT CHANCES OF PRECIPITATION OVER THE ROLLING PLAINS. THIS SYSTEM WILL THEN BRING A FRONT THROUGH TUESDAY NIGHT WITH A SURFACE RIDGE SETTLING OVER THE CENTRAL ROCKIES/PLAINS. JDV && .PRELIMINARY POINT TEMPS/POPS... FRIONA 66 33 66 30 65 / 0 0 0 0 0 TULIA 67 33 68 31 66 / 0 0 0 0 0 PLAINVIEW 68 32 67 34 67 / 0 0 0 0 0 LEVELLAND 68 36 69 32 67 / 0 0 0 0 0 LUBBOCK 69 35 69 34 68 / 0 0 0 0 0 DENVER CITY 68 39 69 34 68 / 0 0 0 0 0 BROWNFIELD 69 37 70 35 69 / 0 0 0 0 0 CHILDRESS 71 41 75 37 69 / 0 0 0 0 0 SPUR 73 43 73 36 69 / 0 0 0 0 0 ASPERMONT 74 43 76 40 70 / 0 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 31
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 229 PM CDT THU OCT 31 2013 TXZ021>044-011930- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 229 PM CDT THU OCT 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
The national radar mosaic for the moment the first event began.
21 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, November 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478067, 480603, 480604, 480605, 480606, 480607, 480608, 480609, 480610, 480611, 480612, 480613, 480614, 480615, 480616, 480617, 480618, 480619, 480620, 480621, 480622.